Seven patients with cancer presented a sensory peripheral neuropathy induced by cisplatinum. This drug was used alone in 1 case and, in 6 other cases it was associated with drugs without any toxicity for the peripheral nervous system. Every patient had an electromyogram and motor and sensory nerve conduction studies. A sural nerve biopsy was performed in 5 cases for light and electron microscopic studies as well as for teasing and quantitative studies. Electromyograms and motor nerve conductions were normal. Sensory nerve conductions were slowed with very low amplitude sensory action potentials. Such results suggested axonal changes. Nerve biopsies showed typical axonopathic changes with secondary demyelination. Morphometric studies confirmed a loss of myelinated fibers affecting the large fibers in all cases, according to the slowed sensory nerve conductions. This study confirmed that the cisplatinum-induced neuropathy is a new form of toxic distal axonal neuropathy. The hypothesis of a primary demyelination of peripheral nerves, which has been proposed, could not be retained.